MAUDE Adverse Event Report: ARTHROCARE CORP. PROCISE LW COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. PROCISE LW COBLATOR II; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number EICA7070-01
Medical Device Problem Codes Material Separation (1562); Connection Problem (2900)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during a palatine tonsil resection procedure, when the tissue resection was started there was some bleeding but the procise was not coagulating and it was found that the electrode was incomplete due to the increased level of bleeding in the patient.The procedure was successfully completed with a delay greater than 30min, using a back-up device.No other complications were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of the device history records showed there were no indications to suggest that the product did not meet manufacturing specification or would not be able to perform as intended.A complaint history review concluded this was an isolated issue.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a palatine tonsil resection procedure, when the tissue resection was started there was some bleeding but the procise was not coagulating and it was found that the electrode was incomplete due to the increased level of bleeding in the patient.The electrode was worn and felt inside the patient's anatomy.At the beginning it was a normal level of bleeding but during the novelty the level of bleeding increased.The procedure was successfully completed with a delay greater than 30min, using a back-up device.No other complications were reported.
 
Additional Manufacturer Narrative
The reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was a repeat issue.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A clinical review revealed the patient's current condition is unknown and it has not been communicated how the bleeding was treated.Therefore, based on insufficient information, a thorough clinical assessment cannot be performed at this time.It is unknown if the broken electrode was retrieved from the patient.The coblation wands are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.Should any additional clinical information be provided this complaint will be re-evaluated.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a palatine tonsil resection procedure, when the tissue resection was started there was some bleeding but the precise was not coagulating and it was found that the electrode was incomplete due to the increased level of bleeding in the patient.The electrode was worn and felt inside the patient's anatomy.At the beginning it was a normal level of bleeding but during the novelty the level of bleeding increased.Hydrogen peroxide and adrenaline were used intraoperatively to stop the bleeding.The procedure was successfully completed with a delay greater than 30min, using a back-up device.Patient current status is that its fine.No other complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: the reported device, used in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection of the returned instrument shows no manufacturing abnormalities.There is a small piece of electrode detached from wand.The device was plugged into the controller and registered settings (7,3).The wand was able to generate plasma.Coagulation functioned as intended.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was a repeat issue.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of risk management files found that the reported failure was documented appropriately.A clinical review revealed the patient's current condition is unknown and it has not been communicated how the bleeding was treated.Therefore, based on insufficient information, a thorough clinical assessment cannot be performed at this time.It is unknown if the broken electrode was retrieved from the patient.The coblation wands are manufactured and intended as externally communicating devices and are not approved for long term internal tissue exposure and long term implantation data is not available.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.Should any additional clinical information be provided this complaint will be re-evaluated.The complaint for detached electrode was confirmed, but coagulation performed as intended.Factors that could have contributed to the reported event include: hitting the device tip against a hard surface.Using the device as a lever to enlarge surgical site.(3) mechanical displacement of tissue through applied force.No containment or corrective actions are recommended at this time.

Brand Name
PROCISE LW COBLATOR II
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key11068986
Report Number3006524618-2020-01141
Device Sequence Number11652897
Product Code GEI
UDI-Device Identifier00817470004243
UDI-Public00817470004243
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K070374
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEICA7070-01
Device Catalogue NumberEICA7070-01
Device Lot Number2035994
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2021
Initial Date Received by Manufacturer 12/02/2020
Supplement Date Received by Manufacturer12/02/2020
03/18/2021
05/26/2021
05/24/2021
07/29/2021
Initial Report FDA Received Date12/23/2020
Supplement Report FDA Received Date02/01/2021
04/07/2021
05/28/2021
06/06/2021
07/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR